Wyoming, 2026Dust Storm and High Wind in Wyoming, March 11 to 13, 2026
March 11 to 13, 2026 · NWS CYS · 18 events in 16 counties and zones
A rare strong and damaging downslope wind event started in the early morning hours of March 12th and continued through March 13th. Intense mountain wave activity was also a contributing factor to widespread wind gusts between 80 to 110 MPH across southeast Wyoming.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $210,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rare strong and damaging downslope wind event started in the early morning hours of March 12th and continued through March 13th. Intense mountain wave activity was also a contributing factor to widespread wind gusts between 80 to 110 MPH across southeast Wyoming. Numerous reports of tree damage, power outages, and property damage including flipped over sixteen-wheeler tractor trailer trucks were reported to WYDOT and the National Weather Service. Areas of blowing dust also resulted in lower visibility on area roadways, which added to the already difficult travel scenario.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 11, 10:48 AM MST, 2 hours 48 minutes earlier. Its key messages:
- A widespread, locally damaging wind event is still on track for Thursday. Widespread gusts of 60 to 80 mph are possible, with potential for localized gusts up to 100 mph in the wind prone areas across southeast Wyoming.
- Very strong winds are expected to continue through at least Saturday ahead of the next chance for precipitation Saturday into Sunday.
Area forecast discussion, Mar 11, 10:48 AM MST, 2 hours 48 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Cheyenne WY
1148 AM MDT Wed Mar 11 2026
.KEY MESSAGES...
- A widespread, locally damaging wind event is still on track
for Thursday. Widespread gusts of 60 to 80 mph are possible,
with potential for localized gusts up to 100 mph in the wind
prone areas across southeast Wyoming.
- Very strong winds are expected to continue through at least
Saturday ahead of the next chance for precipitation Saturday
into Sunday.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 337 AM MDT Wed Mar 11 2026
Some lingering snow showers will be possible this morning as the
upper-level trough makes its way eastward into the center of the
country. An additional dusting of snow will be possible, but
accumulations are not likely. Behind the trough, temperatures will
be much cooler compared to the last few days. 700 mb temperatures
will be around -10C, leading to high temperatures in the 30s and 40s
despite clearing skies during the afternoon. Snow cover will also
contribute to the cooler high temperatures. The rest of the daytime
will be relatively uneventful aside from some breezy conditions.
Heading into Wednesday night, the 250 mb jet will move into the CWA,
with winds increasing and high winds likely beginning overnight for
much of southeast Wyoming.
Thursday will mark the start of a prolonged high wind event, with
the strongest winds also expected during the day. High Wind Watches
are in place for most of the CWA, with the exception of the Sierra
Madre and Snowy Ranges as well as southwest Carbon County.
Confidence is high in this being a widespread and impactful high
wind event, so upgrades to the High Wind Watches are extremely
likely. The powerful upper-level jet in the vicinity of the CWA will
contribute to the strong winds, but a strong MSLP gradient will also
add to the intensity. One of the most impressive parameters
continues to be the CAG to CPR height gradients. Both the 850 and
700 mb height gradients will max out over 100 meters Thursday
morning, which is some of the highest values seen in recent memory.
Values like these will lead to an unprecedented high wind event.
Unsurprisingly, these hefty gradients will lead to
exceptionally strong winds aloft. The GFS has consistently shown
700 mb winds over 80 kts for the last few days, with the most
recent 00Z run of the GFS showing 90 kt winds over the South
Laramie Range. Remarkably strong subsidence will also be present
over the typical wind prones that also extend into the
Interstate 25 corridor. Combined with a textbook mountain wave
signature, these winds should have no problem making it down to
the surface. Strongest wind gusts are expected in the wind prone
areas of southeast Wyoming. 80 to 90 MPH gusts are likely in
the Arlington, Bordeaux, Coleman, and South Laramie Range and
foothills areas. Cannot rule out occasional gusts to 100 MPH in
these areas as well as the North Laramie Range. Outside of the
wind prones, 80 MPH wind gusts will be possible in much of
southeast Wyoming. Wind gusts in excess of 70 MPH will also be
likely in the Nebraska panhandle. Winds will ease Thursday
evening as a cold front moves across the area. Winds will turn
out of the north, effectively shutting off high winds in far
eastern Wyoming and the Nebraska panhandle. Areas along the
Interstate 25 corridor and westward will not be as lucky as the
front gets caught along the Laramie Range. High winds will
likely continue in these areas, but will be weaker than winds
during the day Thursday.
High winds will continue into Friday and Saturday for the southeast
Wyoming wind prones and adjacent areas. Gradients will stay steep
through Saturday with winds aloft consistently staying above 65 kts.
Subsidence also remains strong, helping these winds get down to the
surface. High Wind Watches for these areas remain in place through
Saturday evening. Winds will eventually weaken once a strong cold
front moves across the area.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
Issued at 202 PM MDT Tue Mar 10 2026
The past several runs of guidance have trended upward with the
chances for precipitation from Saturday night through Sunday.
The potent Pacific jet stream will carry a weak trough/vort max
into the PACNW coast on Friday into Saturday, which will quickly
traverse the Rockies and deepen as it heads toward the high
plains. Ensemble forecast guidance has come into better
agreement with regard to a strong cold front surging southward
with this system late on Saturday into Sunday, which will affect
the entire northern Rockies/High Plains region. As this front
dives southward and the aforementioned trough moves in from the
northwest, forecast soundings show increasing saturation in the
boundary layer on Saturday night with somewhat favorable upslope
northerly and possibly northeasterly flow for most of the
Laramie and Snowy ranges as well as the eastern high plains.
Total QPF averages from the GEFS particularly have increased,
whereas ECMWF ensemble guidance averages remain a bit lower.
Still, there is increasing confidence that a light snow event
may affect much of the area on Saturday night through Sunday in
a very cold, post-frontal airmass. Advisory-level accumulations
may be in the works for both the higher terrain and possibly
areas along and east of I-25. Very high confidence exists in
below-average temperatures for Sunday, possibly lasting into
early next week before temperatures rebound.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1111 AM MDT Wed Mar 11 2026
Minimal aviation concerns today, with VFR conditions prevailing
across all terminals. Wind gusts of over 30 kts will be
possible in southeast Wyoming and west Nebraska. Sustained winds
generally at 10 to 15 kts out of the west-southwest except for
at Rawlins where sustained winds of 25 kts are possible. Winds
drop off in the evening, however a near surface inversion will
impart wind shear at all terminals starting around 06-09Z. Some
low-level shear vectors of 50-65 kts out of the west are
possible. At the end of the forecast period surface winds
greatly increase at all terminals.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from midnight tonight to midnight MDT
Saturday night for WYZ101-103>107-109-113-115>118.
High Wind Warning from 6 AM Thursday to midnight MDT Thursday
night for WYZ102-108-119.
High Wind Warning from 6 PM this evening to midnight MDT
Saturday night for WYZ110.
NE...High Wind Warning from 9 AM to 9 PM MDT Thursday for NEZ002-
003-019>021-054-055-095-096.
&&
SHORT TERM...SF
LONG TERM...MAC
AVIATION...CG/RVHazardous weather outlook, Mar 11, 2:43 AM MST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
343 AM MDT Wed Mar 11 2026
NEZ002-003-019>021-054-055-095-096-WYZ101>119-120945-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
343 AM MDT Wed Mar 11 2026
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
- Winds will increase throughout the day today, with high winds
starting overnight.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
- A widespread, locally damaging wind event is still on track
for Thursday. Widespread gusts of 60 to 80 mph are possible,
with potential for localized gusts up to 100 mph in the wind
prone areas across southeast Wyoming.
- Very strong winds are expected to continue through at least
Saturday ahead of the next chance for precipitation Saturday
into Sunday.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- March 11, 1:36 PM MST to March 13, 3:12 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 84 kt (97 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
All reporting observation sites across the northern Snowy Range Foothills measured persistent wind gusts over 58 MPH in a long duration wind event. Peak wind gust of 97 MPH was measured at Cooper Cove, northwest of Laramie.
High Wind, South Laramie Range
- When
- March 11, 1:52 PM MST to March 13, 3:12 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Most observation sites across the southern Laramie Range reported persistent wind gusts over 58 MPH over a long duration wind event. Peak gust of 90 MPH was measured at the Union Pacific Railroad site at LYNCHW, near Buford.
High Wind, Central Carbon County
- When
- March 11, 10:53 PM MST to March 13, 9:10 AM MST
- Where
- Central Carbon County forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Seven observation sites across central Carbon County reported strong wind gusts over 58 MPH in a long duration high wind event. Peak gust of 75 MPH measured at the WYDOT site at Sinclair, east of Rawlins. Rawlins Airport measured a peak gust of 70 MPH late in the morning on March 12th.
High Wind, Laramie Valley
- When
- March 11, 11:52 PM MST to March 13, 2:36 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 95 kt (109 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Personal weather station near Lake Hattie Reservoir reported a peak gust of 109 MPH fifteen miles west southwest of Laramie. Herrick Lane WYDOT site reported a peak wind gust 93 MPH along Interstate 80 northwest of Laramie, and Laramie Airport reported a peak wind gust 81 MPH.
High Wind, South Laramie Range Foothills
- When
- March 12, 1:56 AM MST to March 13, 10:12 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 83 kt (96 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $40,000
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
All observation sites west of Cheyenne reported persistent strong wind gusts over 58 MPH. Peak wind gust of 96 MPH measured at the EMKAYW Union Pacific Railroad site. Numerous photos of at least three flipped over semi trucks on Interstate 25 near the Colorado border.
High Wind, Central Laramie Range and Southwest Platte County
- When
- March 12, 2:16 AM MST to March 13, 2:56 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 80 kt (92 mph) measured gust
- Property damage
- $40,000
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Frequent very strong winds were observed at the WYDOT site at Bordeaux. Highest gust observed at 126 PM MST on March 12th. Several webcam images showed flipped semi trucks on Interstate 25.
High Wind, Central Laramie County
- When
- March 12, 4:00 AM MST to March 13, 2:22 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 95 kt (109 mph) measured gust
- Injuries
- 3 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Long duration damaging high wind event for central Laramie County, including all of Cheyenne. Numerous reports of downed/uprooted trees, widespread power outages which impacted the city of Cheyenne and surrounding areas, damaged fences, personal property damage. A few reports of very large trees uprooted around the older parts of the city, including 29th and Carey, near the Cheyenne Public Library. Numerous reports and webcam images of flipped over semi trucks with minor injuries near the junction of Interstate 25 and Interstate 80. Peak gust of 109 MPH measured at the Bear Creek WYDOT site. Cheyenne Airport ASOS measured a peak gust of 92 MPH.
High Wind, North Laramie Range
- When
- March 12, 6:44 AM MST to 1:44 PM MST
- Where
- North Laramie Range forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
A gust around 73 MPH reported at Esterbrook, on the lee side of the Northern Laramie Range.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- March 12, 7:50 AM MST to 11:50 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
A peak gust of 75 MPH was reported near Muddy Gap Junction.
High Wind, Converse County Lower Elevations
- When
- March 12, 8:10 AM MST to March 13, 1:30 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Strong wind gusts between 65 to 75 MPH was observed at most observation stations across the lower elevations of Converse County. Peak gust of 75 MPH reported at Douglas Airport ASOS and a mesonet sensor southwest of town, and 77 MPH southwest of Glenrock.
High Wind, Goshen County
- When
- March 12, 8:44 AM MST to March 13, 12:22 PM MST
- Where
- Goshen County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Occasional strong wind gusts over 58 MPH reported across a few observation sites over Goshen County. Peak gust of 72 MPH measured at Torrington Airport later in the afternoon.
High Wind, East Platte County
- When
- March 12, 8:56 AM MST to March 13, 2:26 PM MST
- Where
- East Platte County forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Property damage
- $30,000
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Most observation sites in eastern Platte County reported wind gusts over 58 MPH. The public reported and sent a photo of an uprooted tree and several downed power lines in Wheatland Wyoming. Peak gust of 76 MPH was measured at the Coleman WYDOT site north of Wheatland while Wheatland Airfield measured a gust of 63 MPH.
High Wind, East Laramie County
- When
- March 12, 8:56 AM MST to March 13, 10:18 AM MST
- Where
- East Laramie County forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Several reports of persistent strong wind gusts over 58 MPH over eastern Laramie County. Peak gust of 81 MPH measured at the WYDOT site at Gun Barrel, along US Highway 85.
High Wind, Shirley Basin
- When
- March 12, 9:00 AM MST to 2:51 PM MST
- Where
- Shirley Basin forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Most observation sensors across northern Albany County reported strong wind gusts between 58 to 65 MPH. Peak gust of 65 MPH observed 12 miles northwest of Medicine Bow Wyoming.
Dust Storm, South Laramie Range
- When
- March 12, 11:31 AM MST to 12:00 PM MST
- Where
- South Laramie Range forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Webcam at Vedauwoo shows visibility below one quarter of a mile in blowing dust.
Dust Storm, Laramie Valley
- When
- March 12, 11:35 AM MST
- Where
- Laramie Valley forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
WYDOT webcam in Laramie showed blowing dust with visibilities between one quarter to one half mile along Interstate 80.
High Wind, Niobrara County
- When
- March 12, 12:28 PM MST to 3:26 PM MST
- Where
- Niobrara County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
A few strong wind gusts over 58 MPH were recorded over data-sparse Niobrara County. Peak gust of 65 MPH was reported at the WYDOT site at Van Tassell, near the Nebraska border.
High Wind, Upper North Platte River Basin
- When
- March 12, 12:35 PM MST to March 13, 1:32 PM MST
- Where
- Upper North Platte River Basin forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Intermittent strong wind gusts reported at Saratoga and south of Saratoga near the Colorado border. Peak gust of 63 MPH measured at the WYDOT site in Skyline.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, March 11, 20263 deaths · 2 injured · $242,000 · EF1 · 50 events
- Winter Storm and High Wind in Montana, March 11 to 14, 20261 death · $156,000 · 63 kt wind · 15 events
- Tornadoes and Damaging Winds in Maryland, March 11, 2026$732,000 · EF1 · 28 events
- Flooding and Damaging Winds in Indiana, March 11, 2026$731,000 · 61 kt wind · 25 events
- Tornadoes and Damaging Winds in Louisiana, March 11, 2026$90,000 · EF1 · 33 events
- Winter Storm and Flood in Idaho, March 11 to 14, 2026$510,000 · 3 events
- Tornadoes and Flooding in Ohio, March 11, 2026$190,000 · EF0 · 20 events
- Tornadoes and Damaging Winds in Mississippi, March 11, 2026$70,000 · EF1 · 12 events
- Tornadoes in Indiana, March 11, 2026$200,000 · EF0 · 2 events
- High Wind in Washington, March 11 to 12, 2026$121,000 · 63 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, March 11, 2026$53,000 · 52 kt wind · 18 events
- Damaging Winds in Ohio, March 11, 2026$72,000 · 70 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317863, 1317867, 1317862, 1317865, 1317869, 1317859, 1317870, 1317856, 1317857, 1317854, 1317861, 1317860, 1317871, 1317858, 1317868, 1317866, 1317855, 1317864.